Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2018, 3:59 PM MST for Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 3:59 PM MST (22:59 UTC)
- Expired
- Aug 2, 2018, 4:45 PM MST
- In force
- 46 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 153 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 2011 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037
WUUS55 KVEF 022259
SVRVEF
AZC015-022345-
/O.NEW.KVEF.SV.W.0041.180802T2259Z-180802T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
359 PM MST THU AUG 2 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
South central Mohave County in northwestern Arizona...
* Until 445 PM MST.
* At 358 PM MST, a severe thunderstorm was located 16 miles northeast
of Wikieup, moving northwest at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
* This severe thunderstorm will impact travelers along Highway 93
between Wikieup and Interstate 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3482 11334 3480 11369 3510 11383 3517 11333
3499 11333
TIME...MOT...LOC 2258Z 144DEG 13KT 3491 11349
HAIL...<.75IN
WIND...60MPH
$$
SC2 follow-up statements
880
WWUS55 KVEF 022320
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
420 PM MST THU AUG 2 2018
AZC015-022345-
/O.CON.KVEF.SV.W.0041.000000T0000Z-180802T2345Z/
Mohave AZ-
420 PM MST THU AUG 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...
At 418 PM MST, a severe thunderstorm was located 17 miles north of
Wikieup, moving north at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
Travelers along Highway 93 from Wikieup north to Interstate 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3482 11334 3480 11369 3510 11383 3517 11333
3499 11333
TIME...MOT...LOC 2318Z 182DEG 11KT 3494 11353
HAIL...<.75IN
WIND...60MPH
$$
SC068
WWUS55 KVEF 022340
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
440 PM MST THU AUG 2 2018
AZC015-022349-
/O.EXP.KVEF.SV.W.0041.000000T0000Z-180802T2345Z/
Mohave AZ-
440 PM MST THU AUG 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 445 PM MST...
The storms which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3482 11334 3480 11369 3510 11383 3517 11333
3499 11333
TIME...MOT...LOC 2339Z 209DEG 15KT 3507 11359
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:39 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 2, 2:39 PM MST, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 239 PM PDT Thu Aug 2 2018 .SYNOPSIS... Active convective pattern persists through the next 12 to 18 hours then diminishing moving into the weekend. High pressure will return early next week and persist through much of the week resulting in heat concerns through at least Thursday and possibly into next weekend. && .SHORT TERM...Today through Sunday night. Isolated to scattered showers and thunderstorms continue across many parts of the CWA this afternoon. Impressive 850mb moisture flux into the region combined with modest upper level support and an unstable environment is fueling convection this afternoon that will persist through the evening, if not into the overnight hours. GOES-16 water vapor imagery shows a developing upper level jet feature which will help provide lifting to the already moist and unstable environment over the CWA. Throughout the rest of the afternoon, scattered convection is expected, with PWAT values ranging from 1-1.3 inches in the northern half of the area and increasing up to ~1.7 in the southernmost areas. Strong 2-6 km lapse rates and mixed layer instability will be a concern for frequent cloud to ground lightning and gusty outflow winds over 50 mph could be possible as well as DCAPE values over 1500 j/kg have been noted in RAP mesoanalysis in areas along and south of I-15. These areas should begin to decrease in coverage as we lose heating into the evening, but farther north, activity driven by the jet should continue into the overnight period. The main question will be how quickly this activity will exit east. HREF and other hi-res models clear almost all PoPs out of the area by 12Z Friday, but some synoptic models, namely the Canadian and GFS, linger enough moisture Friday to keep low PoPs in for Mohave and eastern Lincoln and Clark Counties. Decided to keep these low PoPs in the forecast through 00Z Saturday due to this uncertainty. Afterwards, the upper level shortwave clears out the area and PoPs drop to nil. The weekend looks much drier with zonal flow aloft for a brief time before temperatures look to rise into early next week. && .LONG TERM...Monday through Wednesday. The main concern for the upcoming week will be the potential for heat impacts as 12Z guidance is in much better agreement compared to yesterday. Both MEX and ECE guidance suggests temperatures nearing 110+ for the Las Vegas Valley as high pressure returns and drier air dominated the region. The persistent ridging evident in both the ECMWF and GFS means these temperatures would likely persist through the mid-week, and potentially through the next weekend. As a result, the need for special heat products may be on the table should these temperatures continue to be advertised with later model progression. && .AVIATION...For McCarran...Scattered showers and storms have overspread the Las Vegas Valley this afternoon. Gusts with this activity have been primarily between 20 to 30 knots from the south to southwest and a general storm motion towards the northeast is expected to persist. A stronger storm close to the terminal could produce gusts in excess of 35 knots. Activity may persist through 06z with a brief lull between 01z-04z but is not expected to be as intense late tonight as seen this afternoon. Late tonight southwest winds around 10 knots will take over which will become light and variable early Friday morning. Lower coverage of storms is expected on Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Widespread showers and storms have developed this afternoon across most areas. Strong and erratic wind gusts, dangerous lightning, and locally heavy downpours are possible with storm activity. After 00z, storms look to be focused across the southern Great Basin, Clark County, and Mohave County; lingering longest across Mohave County potentially into early Friday morning. Lower coverage of storms is expected on Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT/LONG TERM...Boucher AVIATION...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 2, 1:21 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST 2 NW HOOVER DAM 36.03N 114.76W
08/02/2018 M52 MPH CLARK NV MESONET
BOULDER ISLAND HADS SITE REPORTED GUSTS TO
52MPH.
&&
JVLocal storm report, Aug 2, 1:52 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND GST 2 NE SLOAN 35.95N 115.18W
08/02/2018 M59 MPH CLARK NV MESONET
59 MPH GUST MEASURED IN THE SOUTHERN PART OF
THE LAS VEGAS VALLEY.
&&
JVLocal storm report, Aug 2, 3:50 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM DUST STORM 18 NW VALENTINE 35.56N 113.91W
08/02/2018 MOHAVE AZ PUBLIC
VIEWED A DUST STORM THROUGH THE HUALAPAI
VALLEY OBSERVATORY WEBCAM.
&&
JVThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:46 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Aug 2, 11:57 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 2, 12:41 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 2, 1:37 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Aug 2, 1:44 PM MST | Flash Flood Warning | VEF | Mohave | 6 hr |
| Aug 2, 2:26 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 2, 2:48 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 2, 3:22 PM MST | Dust Storm Warning | VEF | Mohave | 40 min |
| Aug 2, 3:26 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.